Duke Mathematical Journal

Local densities and explicit bounds for representability by a quadratic form

Jonathan Hanke

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

In this paper we give explicit lower bounds for an integer m to be represented by a positive definite integral quadratic form Q in n≥3 variables defined over ℚ. As an example, we apply these bounds to answer affirmatively the long-standing conjecture of Kneser that the only positive integers not represented by x2+3y2+5z2+7w2 are 2 and 22.

When n=3, the existence of spinor square classes and the possible existence of a Siegel zero complicates the estimate and requires us to restrict m to a finite union of square classes in order to obtain explicit constants. In this setting, we obtain a lower bound and asymptotics for the number of representations of m by Q, even within a spinor square class.

These methods can be easily generalized to obtain similar results for the representability of integers by a totally definite quadratic form over a totally real number field, and we carry out our local analysis in this generality. We also describe how to generalize these results to handle congruence conditions and representability by a rational quadratic polynomial.

Article information

Source
Duke Math. J. Volume 124, Number 2 (2004), 351-388.

Dates
First available in Project Euclid: 5 August 2004

Permanent link to this document
https://projecteuclid.org/euclid.dmj/1091735978

Digital Object Identifier
doi:10.1215/S0012-7094-04-12424-8

Mathematical Reviews number (MathSciNet)
MR2079252

Zentralblatt MATH identifier
1090.11023

Subjects
Primary: 11D09: Quadratic and bilinear equations
Secondary: 11E25: Sums of squares and representations by other particular quadratic forms 11E20: General ternary and quaternary quadratic forms; forms of more than two variables 11Y50: Computer solution of Diophantine equations 11E12: Quadratic forms over global rings and fields

Citation

Hanke, Jonathan. Local densities and explicit bounds for representability by a quadratic form. Duke Math. J. 124 (2004), no. 2, 351--388. doi:10.1215/S0012-7094-04-12424-8. https://projecteuclid.org/euclid.dmj/1091735978


Export citation

References

  • A. N. Andrianov and V. G. Zhuravlëv, Modular Forms and Hecke Operators, Transl. Math. Monogr. 145, Amer. Math. Soc., Providence, 1995.
  • A. O. L. Atkin and J. Lehner, Hecke operators on $\Gamma_0(m)$, Math. Ann. 185 (1970), 134--160.
  • F. Van der Blij, On the theory of quadratic forms, Ann. of Math. (2) 50 (1949), 875--883.
  • J. W. S. Cassels, Rational Quadratic Forms, London Math. Soc. Monogr. 13, Academic Press, London, 1978.
  • B. A. Cipra, On the Niwa-Shintani theta-kernel lifting of modular forms, Nagoya Math. J. 91 (1983), 49--117.
  • J. B. Conrey and H. Iwaniec, The cubic moment of central values of automorphic $L$-functions, Ann. of Math. (2) 151 (2000), 1175--1216.
  • J. H. Conway and N. J. A. Sloane, Sphere Packings, Lattices and Groups, 3rd ed., Grundlehren Math. Wiss. 290, Springer, New York, 1999.
  • P. Deligne, La conjecture de Weil, I, Inst. Hautes Études Sci. Publ. Math. 43 (1974), 273--307.
  • W. Duke and R. Schulze-Pillot, Representation of integers by positive ternary quadratic forms and equidistribution of lattice points on ellipsoids, Invent. Math. 99 (1990), 49--57.
  • J. Hanke, QFLib package for Pari/GP, available from http://www.math.duke.edu/$\tilde\ $jonhanke
  • --------, On a local-global principle for integral quadratic forms, preprint, 2003, http://www.math.duke.edu/$\tilde\ $jonhanke
  • J. S. Hsia, Representations by spinor genera, Pacific J. Math 63 (1976), 147--152.
  • J. S. Hsia, and M. I. Icaza, Effective version of Tartakowski's theorem, Acta Arith. 89 (1999), 235--253.
  • J. Igusa, Forms of Higher Degree, Tata Inst. Fund. Res. Lect. Math. 59, Tata Inst. Fund. Res., Mumbai, 1978.
  • Y. Kitaoka, Arithmetic of Quadratic Forms, Cambridge Tracts in Math. 106, Cambridge Univ. Press, Cambridge, 1993.
  • M. Kneser, Darstellungsmasse indefiniter quadratischer Formen, Math Z. 77 (1961), 188--194.
  • --------, Quadratische Formen, newly revised and edited with R. Scharlau, Springer, Berlin, 2002.
  • S. S. Kudla and S. Rallis, On the Weil-Siegel formula, J. Reine Angew. 387 (1988), 1--68.
  • --. --. --. --., On the Weil-Siegel formula, II: The isotropic convergent case, J. Reine Angew. 391 (1988), 65--84.
  • J. Milnor and D. Husemoller, Symmetric Bilinear Forms, Ergeb. Math. Grenzgeb. (2) 73, Springer, New York, 1973.
  • O. T. O'Meara, Introduction to Quadratic Forms, reprint of 1973 ed., Classics Math., Springer, Berlin, 2000.
  • K. Ono and K. Soundararajan, Ramanujan's ternary quadratic form, Invent. Math. 130 (1997), 415--454.
  • S. Rallis, $L$-functions and the oscillator representation, Lecture Notes in Math. 1254, Springer, Berlin, 1987.
  • R. Schulze-Pillot, Darstellung durch Spinorgeschlechter ternärer quadratischer Formen, J. Number Theory 12 (1980), 529--540.
  • --. --. --. --., Thetareihen positiv definiter quadratischer Formen, Invent. Math. 75 (1984), 283--299.
  • --. --. --. --., On explicit versions of Tartakovski's theorem, Arch. Math. 77 (2001), 129--137.
  • --. --. --. --., Exceptional integers for genera of integral ternary positive definite quadratic forms, Duke Math. J. 102 (2000), 351--357.
  • C. L. Siegel, Über die analytische Theorie der quadratischen Formen, Ann. of Math. (2) 36 (1935), 527--606.
  • G. Shimura, On modular forms of half integral weight, Ann. of Math. (2) 97 (1973), 440--481.
  • G. L. Watson, Quadratic Diophantine equations, Philos. Trans. Roy. Soc. London Ser. A 253 (1960/1961), 227--254.
  • --. --. --. --., Transformations of a quadratic form which do not increase the class-number, Proc. London Math. Soc. (3) 12 (1962), 577--587.